I'm starting Accutane next month (May 25), and how much can i be out in the sun while taking this if i can Very Fair skin. Ive tried every type of medicine, so far this is the only possible treatment i can try and i am very confident that my skin will clear. Is there any additional tips that cam help me at my age (15)? My back is worse than everything combined.. :(
How Long Will It Take for Skin Dryness to Decrease?
Doctor Answers 2
Accutane and sun exposure
If you have fair skin you are already really susceptible to sun damage. Chronic sun exposure and sun damage before age 20 are very significant risk factors for skin cancer later in life. So you should practice strict sun avoidance between 10 am and 4 pm and use a high SPF broad spectrum sunscreen daily.
If you compound your natural sun sensitivity with Accutane which makes you sun sensitive, all those risk factors increase. So sun avoidance should be even more stringent.
Additional tips for acne control is to remove all dairy from your diet. Dairy products like milk, cheese, yogurt, sour cream, ice cream and even milk chocolate can make acne worse.
Additional tips for Accutane: use petroleum jelly on your lips 4-5 times daily even before they start drying. And make sure you and your parents read the Accutane information carefully and aks questions of your dermatologist if something in the Accutane booklet is not clear.
Of course, the biggest issue with Accutane for women is prevention of pregnancy. Accutane is pregnancy category X which means it can be extremely harmful to the baby if a woman gets pregnant while on Accutane or for two months after it. Getting pregnant on Accutane must be avoided at all cost.
Have a question? Ask a doctor
Sun Avoidance on Accutane
It is recommended to avoid significant sun exposure while on Accutane as this medicine can make you photosensitive. Try to stay indoors during the peak UV hours from 10AM to 4PM and wear at least an SPF 30 sunscreen with a good UVA blocker that is re-applied every two hours. Hats and long sleeve shirts will also diminish your UV exposure.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.